When do fillers begin to wear off? Gradually over the course of estimated duration, or gradually AFTER the estimated duration?

I understand that particular fillers have different estimates of longevity, & that this can also be dependent on the area of the face injected, so that is not my question. What I'm specifically asking is -- just as an example: if Juvederm Ultra Plus is supposed to last 9-12 mos., does that mean 9-12 of sustained volume that will just begin to wear off after 9-12 mos. --OR-- that it gradually wears off during the course of the 9-12 mos. rendering you back to baseline at the end of 9-12 mos.?

Doctor Answers 6

Fillers | Longevity

Thank you for your question.

Longevity of filler is dependent on multiple factors.  In my experience, fillers tend to gradually wear off over the 9-12 month period.  Usually this is not rendering you "back to baseline," but requires a touch up to keep the results you are trying to achieve. 

To be sure, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment.

I hope this helps.


Nashville Plastic Surgeon
5.0 out of 5 stars 149 reviews

When do fillers wear off?

Good question. This really depends of the type of filler. If it is a non collagen stimulating filler, such as HA filler, the body immediately causes swelling of the filler with moving water into the filler. There is some minimal inflammatory response too, which creates a small amount of collagen, even in these products. Gradually the body breaks the HA down. Everyone has a different rate of break down. The estimated durations are based on how long the effect is noticeable, so breakdown starts much earlier. For collagen stimulating fillers, the body's first response is to cause increased volume by creating collagen around the filler. Eventually the body will breakdown the filler (Sculptra, Radiesse) and the effect of the volume is reduced. In the case of Bellafill, the body is unable to break down the PMMA, and the effects are permanent. 

The more movement in an area, the shorter the duration and the faster the breakdown of the product.

Please see blog for more details.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Dermal fillers break down gradually over the course of their duration.

You ask a good question. Fillers reduce at different rates depending on their composition and the rate at which your body breaks them down. With the example you provided, JUVÉDERM Ultra Plus, you can expect a sustained volume for up to 9 to 12 months. This means that it may begin to gradually diminish so that the full effects will have worn off at some point between 9 and 12 months, which brings you back to your baseline. When receiving cosmetic injectables, always choose a certified, skilled injector for optimal results.

Longevity of Fillers

If a filler is said to last 9-12 months, it will gradually start wearing off during the course of those said months. Everyone of course if different in the way their body metabolizes the filler, so these numbers of course are based on an average.

Lawrence Bundrick, MD
Huntsville Plastic Surgeon
5.0 out of 5 stars 6 reviews

When do fillers wear off?

Typically, dermal fillers our gradually broken down over time.  The longevity of the product depends on the individual rate in which your own body breaks down the product and the location of the product.  If a product is anticipated to last 9 months or so it will begin wearing off during this time.

Fillers and Longevity

Fillers gradually disappear and last longer both based on product and anatomic location injected.  Restylane typically lasts 6 months or more and Juvederm typically lasts 9 months or more.  Botox lasts approximately four months.  Best, Dr. Green

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.